Wisconsin, 2005

Hail and Damaging Wind in Wisconsin, May 19, 2005

May 19, 2005 · NWS MKX · 18 events in 7 counties and zones

Scattered thunderstorms pulsed to severe limits across south-central and southeast Wisconsin along and ahead of a cold front. 75 inch in diameter(golfball size)], damaging downburst winds, and some funnel clouds were produced.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms pulsed to severe limits across south-central and southeast Wisconsin along and ahead of a cold front. Large hail [3/4 inch to 1.75 inch in diameter(golfball size)], damaging downburst winds, and some funnel clouds were produced. Hail up to 1.25 inch in diameter fell in Brodhead (Green Co.), resulting in 500 dollars of damage to a vehicle's windshield. Power-lines were brought down by tree debris near Busseyville. A frontal boundary stretched from central Minnesota through southern Wisconsin to northern Indiana during the afternoon of May 19. Temperatures were in the mid 40s across northeast Wisconsin, while places across central Illinois recorded temperatures in the low to mid 80s. As a low pressure system traveled along this front, scattered thunderstorms developed over southern Wisconsin., as a result of the strong temperature contrast during the early to mid afternoon. , and a few funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 19, 1:00 PM CST, 36 minutes earlier.

Area forecast discussion, May 19, 1:00 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT THU MAY 19 2005

.DISCUSSION...FORECAST FOCUS IS ON PCPN CHCS THROUGH THE WEEKEND.

FIRST OF A SERIES OF MID LEVEL S/W WORKING THROUGH THE STATE THIS
AFTERNOON. THIS ONE IS VIGOROUS. GFS SEEMS TO HAVE A BETTER FIX ON
THE POSITION FROM THE START. EARLY THIS AFTN THE S/W CORE WAS LOCATED
IN THE KARX VCNTY...DROPPING SSE.  SHOULD EXIT THE SOUTH EARLY THIS
EVENING. MAIN SFC TROF/WMFNT CUTS SE THROUGH THE CWA WITH TEMPERATURE
CONTRAST STRENGTHENED BY THE SE FLOW OFF THE COLD LAKE. 88D RETURNS
SHOW A SERIES OF WEAKER TROFS ARCING THROUGH THE CWA...SWIRLING INTO
THE MID LEVEL LOW. LOTS OF SHEAR ASSOCIATED WITH THIS UPR LOW SO
SMALL SPIN-UP OF WEAK TORNADO NOT OUT OF THE QUESTION. THOUGH
MAIN THREAT WILL BE WIND AND HAIL. LATE AFTN/VERY EARLY EVENING WILL
BE A LITTLE BUSY.

CLOUDS SHOULD HANG TIGHT TONIGHT. CLOUDS SHOULD CLEAR FROM EAST TO
WEST UNDER LLV ERLY FLOW ON FRIDAY.

NEXT CHANCE FOR RAIN MAY COME ON SATURDAY NOW. LOW PRESSURE TRACKS
NE THROUGH THE CENTRAL PLAINS FRIDAY NIGHT AND FAVORABLE LLV JET
WITH STRONG TEMP RIDGE BECOMES FOCUS FOR MCS DEVELOPMENT ACROSS
NDKTA.  BY ERLY MORNING SATURDAY...THIS COMPLEX SHOULD BE ROLLING
ESE...BECOMING MORE SE WITH TIME. THE UPR JET CARRIES A CORE OF
DIFFLUENCE THROUGH THE CWA ON SATURDAY UNDER A COUPLED JET SIGNATURE.
THE THICKNESS PATTERN ALSO SUPPORTS A SE TRACK OF ANY CONVECTION
THROUGH THE STATE. HOWEVER...THIS COMPLEX WILL BE OF THE DYING BREED
WITH DECAYED REMNANTS OUR MAIN PESKY ISSUE ON SATURDAY.  INTRODUCTION
OF A CHANCE WILL RELY ON WHETHER SURROUNDING OFFICES ACCEPT THIS
SOLUTION.

YET ANOTHER THREAT FOR THUNDER COMES SATURDAY NIGHT AS A VERY
POTENT H5 S/W CRUSHES THE TOP OF THE MID LEVEL RIDGE LEANING INTO
THE GRT LKS REGION. ALTHOUGH IT LOOKS A LITTLE LESS IMPRESSIVE THAN
THE PREVIOUS RUNS...IT HAS LOT GOING FOR IT. VIGOROUS H5 S/W PLOWS
THROUGH THE CWA AROUND THE 12Z TIME FRAME WITH H5 CORE OF WINDS
REACHING 70 TO 80KTS JUST UPSTREAM OF THE CWA.  THE NEGATIVE FACTOR
IS THE SOMEWHAT WEAK LOOKING H8 FLOW AHEAD OF THE H5 SYSTEM.  WILL
KEEP POPS IN THE CHC CATEGORY FOR NOW.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DAVIS
Hazardous weather outlook, May 19, 10:38 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1138 AM CDT THU MAY 19 2005

WIZ046-047-051-052-056>060-062>072-201100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1138 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
...WITH A SLIGHT RISK THAT A FEW STORMS COULD BECOME SEVERE ALONG
AND SOUTH OF A JANESVILLE TO MILWAUKEE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL MAY AFFECT
THE AREA LATE SATURDAY NIGHT AND SUNDAY.  MORE THUNDERSTORMS WILL BE
POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WWW.WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-201100-
SHEBOYGAN WI TO WINTHROP HARBOR IL-
1138 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
WIND GUSTS TO 30 KNOTS AND SMALL HAIL MAY ACCOMPANY SOME OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS MAY AFFECT THE AREA LATE SATURDAY NIGHT AND
SUNDAY.  MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...  WWW.WEATHER.GOV/MILWAUKEE     /LOWER CASE/

REM

In the hours before

Special weather statement, May 19, 12:30 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 PM CDT THU MAY 19 2005

WIZ046-047-051-052-056>060-062>066-191900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN LAKE-IOWA-JEFFERSON-MARQUETTE-
MILWAUKEE-OZAUKEE-SAUK-SHEBOYGAN-WASHINGTON-WAUKESHA-
130 PM CDT THU MAY 19 2005

LOOK FOR BANDS OF RAIN SHOWERS...WITH ISOLATED THUNDERSTORMS...TO
CROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN BETWEEN 115 PM AND 6 PM.
THE FIRST BAND OF SCATTERED SHOWERS...WILL MOVE EASTWARD FROM A
FOND DU LAC TO JANESVILLE LINE...REACHING SHEBOYGAN...MILWAUKEE AND
BURLINGTON AROUND 2 PM.

A SECOND BAND OF SCATTERED SHOWERS...EXTENDING FROM BERLIN TO
DARLINGTON...WILL REACH A RIPON...MADISON TO MONROE LINE AROUND 2
PM...AND FOND DU LAC...JEFFERSON AND JANESVILLE AROUND 3 PM. THIS
BAND WILL HAVE ISOLATED THUNDERSTORMS EMBEDDED IN IT...MAINLY FROM
MADISON AND SOUTHWEST TO THE ILLINOIS BORDER. SOME OF THESE STORMS
COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

WIZ067>072-191900-
GREEN-KENOSHA-LAFAYETTE-RACINE-ROCK-WALWORTH-
130 PM CDT THU MAY 19 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR FAR SOUTHERN WISCONSIN
UNTIL 9 PM CDT...

LOOK FOR BANDS OF RAIN SHOWERS...WITH ISOLATED THUNDERSTORMS...TO
CROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN BETWEEN 115 PM AND 6 PM.
THE FIRST BAND OF SCATTERED SHOWERS...WILL MOVE EASTWARD FROM A
FOND DU LAC TO JANESVILLE LINE...REACHING SHEBOYGAN...MILWAUKEE AND
BURLINGTON AROUND 2 PM.

A SECOND BAND OF SCATTERED SHOWERS...EXTENDING FROM BERLIN TO
DARLINGTON...WILL REACH A RIPON...MADISON TO MONROE LINE AROUND 2
PM...AND FOND DU LAC...JEFFERSON AND JANESVILLE AROUND 3 PM. THIS
BAND WILL HAVE ISOLATED THUNDERSTORMS EMBEDDED IN IT...MAINLY FROM
MADISON AND SOUTHWEST TO THE ILLINOIS BORDER. SOME OF THESE STORMS
COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

REM
Local storm report, May 19, 1:36 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             BRODHEAD                42.62N 89.38W
05/19/2005  0.75 INCH        GREEN              WI   TRAINED SPOTTER

&&

BKONOP/GDAVIS

The radar

The Milwaukee radar (KMKX), 54 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Rock

When
May 19, 1:36 PM CST
Where
Rock County, 1 mi S of Evansville
Reported by
TRAINED SPOTTER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Hail, Green

When
May 19, 1:36 PM CST
Where
Green County, Brodhead
Measured
1.25 in hail
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
42.617, -89.367

A windshield was broken.

Hail, Rock

When
May 19, 1:46 PM CST
Where
Rock County, Footville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.667, -89.200

Funnel Cloud, Dane

When
May 19, 2:05 PM CST
Where
Dane County, 1 mi SE of Madison
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Hail, Rock

When
May 19, 2:05 PM CST
Where
Rock County, Janesville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.683, -89.017

Hail, Rock

When
May 19, 2:05 PM CST
Where
Rock County, 2 mi NW of Afton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.617, -89.100

Hail, Rock

When
May 19, 2:10 PM CST
Where
Rock County, Afton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.600, -89.067

Hail, Rock

When
May 19, 2:15 PM CST
Where
Rock County, 1 mi S of Janesville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.667, -89.017

Hail, Rock

When
May 19, 2:20 PM CST
Where
Rock County, 2 mi SW of Janesville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.667, -89.050

Hail, Columbia

When
May 19, 2:28 PM CST
Where
Columbia County, 2 mi W of Portage
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -89.483

Hail, Columbia

When
May 19, 2:40 PM CST
Where
Columbia County, 2 mi S of Portage
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.517, -89.450

Hail, Rock

When
May 19, 2:41 PM CST
Where
Rock County, 9 mi WNW of Beloit
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.567, -89.200

Funnel Cloud, Walworth

When
May 19, 3:00 PM CST
Where
Walworth County, 2 mi SW of Delavan
Reported by
AMATEUR RADIO
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Hail, Rock

When
May 19, 3:00 PM CST
Where
Rock County, Beloit
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.517, -89.033

Hail, Jefferson

When
May 19, 3:00 PM CST
Where
Jefferson County, Waterloo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -88.983

Hail, Dane

When
May 19, 3:05 PM CST
Where
Dane County, 5 mi SW of Madison
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.017, -89.483

Hail, Dodge

When
May 19, 4:20 PM CST
Where
Dodge County, 3 mi W of Richwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.233, -88.833

Thunderstorm Wind, Jefferson

When
May 19, 4:58 PM CST
Where
Jefferson County, 1 mi S of Busseyville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -88.983

Powerlines down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451603, 5451604, 5451602, 5451605, 5451606, 5451610, 5451607, 5451608, 5451609, 5451614, 5451615, 5451612, 5451611, 5451613, 5451617, 5451616, 5451618, 5451679.